I am Farrah, a young mother with an 8-year old son. Young parents out there will surely understand how challenging it can be raising a family in Singapore, with the high costs of baby products, and of living in general these days. Imagine now, how much harder it is, if both mother and son are long-time sufferers of the same debilitating condition known as Topical Steroid Withdrawal (TSW). Here’s my story:
When my son was born in 2009, he suffered a mild congenital skin condition, like a baby rash. In addition to that, he was weak and often ill with cough and runny nose. Paediatricians prescribed oral antibiotics but when that failed to help he was given steroid-based nebulizers. For most of his young life he was dependant on these medications. When he was three months old, he was diagnosed with atopic eczema, and was put on topical steroid creams. Despite using the creams as the skin specialists prescribed, his skin condition only worsened, and eventually the eczema spread to all over his body. He suffered as no young child should as the condition caused debilitating itch and countless sleepless nights and bloodied clothes from the helpless scratching that nothing could allay. Imagine the heartache I felt as a mother when his preschool teachers raised their concerns to me about how he couldn’t stop scratching even while doing written work in class.
A part of me couldn’t help but blame myself for his plight – after all, I, too, was suffering tremendously from the same condition since I was a child, and doctors have said that this condition is hereditary. Pregnancy had aggravated the symptoms for me, but I did my best to strive on, hopeful that we’ll both fight and conquer the disease together.
In April 2013, I chanced upon the ITSAN Facebook page (and also www.itsan.org and www.youtube.com/watch?v=7kmHe8aSs5s&t=315s) and learnt about the condition known back then as Red Skin Syndrome. The symptoms presented online struck me as very similar to my own and my son’s, and it was then I decided to stop using steroids as advised, due to its harmful side-effects when used long-term, as we had been doing.
That was the beginning of the toughest part of our journey.
Going through Topical Steroid Withdrawal is by no means an easy process. As the body purges the years of built-up toxins from the repeated use of steroids, unimaginably hellish symptoms begin to show up – constantly weeping wounds that smelt like rotting flesh, fragile skin that breaks at the slightest touch, excruciating pain that seemed to shoot to the bone. These were some of the things my son and I endured daily for the past four years. My son was admitted to hospital for a month for serious herpeticum infection, which set in due to his weakened immunity and widespread broken skin. Eventually I was forced to withdraw him from preschool. As an adult suffering the same condition I was on the verge of falling apart mentally. Imagine what my poor boy was going through.
Currently my son’s condition is managed with natural supplements. I’m confident that these can help heal him as it has helped many others who have suffered from TSW, but they work slowly and are very costly. We also had to invest in an expensive water filtration system as bathing with tap water is detrimental to his extremely fragile and sensitive skin. I am personally on Traditional Chinese Medicine (TCM) treatment to manage my condition, and that sets me back by at least $$600-S$750 per monthThese hefty costs have definitely put our household finances in the red, and we are struggling to make ends meet.
We seek your kindness in helping us to raise funds to cover our medical expenses. We hope and pray that my son and I will soon get over this topical steroid withdrawal and enjoy normal lives like any other healthy child and person. He has already missed going to school and the opportunity of playing at the playground with his peers. All I wish now is that he doesn’t miss out on his childhood any longer.
Please help us go through this tough journey. Thank you so much.